An 85-year-old woman was sent to the emergency department for weakness of 1-week duration. She recently broke her left hip and was status-post surgical repair. She had been taking naproxen 500 mg by mouth twice a day since the surgery. In the emergency department, her hemoglobin was 6.4 mg/dL. She responded appropriately to blood transfusions. Esophagogastroduo-denoscopy (EGD) revealed a 4-cm, deeply cratered, clean-based ulcer located above the pylorus. In the ulcer was an undigested mushroom (Figure 1). On further questioning, the patient revealed that she hated mushrooms and would never eat them. However, she was at a catered event one week earlier where mushrooms were the only available vegetable, so she had swallowed one whole. The mushroom remained undigested in the ulcer cavity until the time of EGD, when it was removed.
Figure 1. An undigested mushroom situated in a 4-cm, deeply cratered, clean-based ulcer located above the pylorus.
This case raises the question of whether the ulcer was caused by the naproxen and ended up trapping the mushroom, or if the mushroom initially caused pressure necrosis, which was worsened by the naproxen use and ended up causing an ulcer. To this end, many studies and national guidelines have documented the risk of ulcer formation with nonsteroidal anti-inflammatory drug (NSAID) consumption.1 There is wide variability in bleeding rates caused by individual NSAIDs. Naproxen is associated with an intermediate risk of bleeding that increases with age, a history of previous gastrointestinal event, concomitant use of anticoagulants, corticosteroids, other NSAIDs, and chronic debilitating disorders.2,3 However, the morphology of our patient’s ulcer was less suspicious for naproxen-induced injury because these tend to be much smaller in diameter (<2 cm).
Benign or malignant neoplasms can also lead to ulcer formation. Up to 6% of gastric ulcers have been associated with underlying malignancy. However, our patient did not have a history or symptoms of malignancy, and imaging and biopsy studies were negative for neoplastic etiologies. To our knowledge, no cases of food-related foreign bodies being trapped in an ulcer have been reported in the literature. After removing the mushroom, the patient was given a course of proton pump inhibitors, and on follow-up she reported no further bleeding complications.
Author Contributions: All authors contributed to the writing and editing of this submission equally. V. Shahnazarian is the article guarantor.
Financial disclosures: None to report.
Informed consent was obtained for this case report.
Correspondence: Vahe Shahnazarian, The Brooklyn Hospital Center, Division of Gastroenterology and Hepatology, 121 DeKalb Ave, Brooklyn, NY 11201 (email@example.com).
Received July 12, 2018; Accepted November 12, 2018
- Bhatt DL, Scheiman J, Abraham NS, et al. ACCF/ACG/AHA 2008 expert consensus document on reducing the gastrointestinal risks of antiplatelet therapy and NSAID use: A report of the American College of Cardiology Foundation Task Force on Clinical Expert Consensus Documents. J Am Coll Cardiol. 2008;52:1502–17.Article | PubMed
- Lanza FL, Chan FK, Quigley EM. Guidelines for prevention of NSAID-related ulcer complications. Am J Gastroenterol. 2009;104:728–38.Article | PubMed
- Castellsague J, Riera-Guardia N, Calingaert B, et al. Individual NSAIDs and upper gastrointestinal complications: A systematic review and meta-analysis of observational studies (the SOS project). Drug Saf. 2012;35:1127–46.Article | PubMed
Copyright: © 2018 Shahnazarian et al. This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License. To view a copy of this license, visit http://creativecommons.org/licenses/by-nc-nd/4.0.